A new verified optimization technique for the "packing circles in a unit square" problems

Mihály Csaba Markót, Tibor Csendes

Research output: Contribution to journalArticle

40 Citations (Scopus)

Abstract

This paper presents a new verified optimization method for the problem of finding the densest packings of nonoverlapping equal circles in a square. In order to provide reliable numerical results, the developed algorithm is based on interval analysis. As one of the most efficient parts of the algorithm, an interval-based version of a previous elimination procedure is introduced. This method represents the remaining areas still of interest as polygons fully calculated in a reliable way. Currently the most promising strategy of finding optimal circle packing configurations is to partition the original problem into subproblems. Still, as a result of the highly increasing number of subproblems, earlier computer-aided methods were not able to solve problem instances where the number of circles was greater than 27. The present paper provides a carefully developed technique resolving this difficulty by eliminating large groups of subproblems together. As a demonstration of the capabilities of the new algorithm the problems of packing 28, 29, and 30 circles were solved within very tight tolerance values. Our verified procedure decreased the uncertainty in the location of the optimal packings by more than 700 orders of magnitude in all cases.

Original languageEnglish
Pages (from-to)193-219
Number of pages27
JournalSIAM Journal on Optimization
Volume16
Issue number1
DOIs
Publication statusPublished - Feb 27 2006

    Fingerprint

Keywords

  • Branch-and-bound method
  • Circle packing
  • Interval arithmetic
  • Optimality proof

ASJC Scopus subject areas

  • Software
  • Theoretical Computer Science

Cite this